Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 217, NWS Amarillo, TX

August 18, 2004Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 18, 2004, 5:51 PM CDT for Cimarron County, Oklahoma. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 5:51 PM CDT (22:51 UTC)
Expired
Aug 18, 2004, 7:15 PM CDT
In force
84 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 189 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 182251
SVRAMA
OKC025-190015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
550 PM CDT WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA

* UNTIL 715 PM CDT

* AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS    
  STORM WAS LOCATED NEAR BOISE CITY...AND MOVING EAST AT 5 MPH.      
  ANOTHER SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF FELT  
  THIS STORM WAS ALSO MOVING EAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WHEELESS...KEYES...GRIGGS...FELT AND BLACK MESA PARK.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3694 10296 3654 10299 3652 10206 3693 10205

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:10 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 18, 3:10 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
310 PM CDT WED AUG 18 2004

.DISCUSSION...
THE IMMEDIATE CONCERN FOR TONIGHT AND THURSDAY WILL BE ARRIVAL OF
ANOTHER COLD FRONT. TIMINGWISE...PLAN ON BRINGING IT INTO NRN ZNS
TOWARDS 12Z THU...THEN S OF FCST AREA BY 00Z FRI MUCH AS PREVIOUS
PCKG HAD GOING. HAVE BOOSTED POPS TNGT AND THU BASED ON APCHG
SHORTWAVE TROF AND COLD FRONT ACTING AS A LOW LVL FOCUS. COMBINATION
OF CLOUDS...RAIN...AND SOME CAA SUGGESTS BELOW NORMAL TEMPS ONCE
AGAIN FOR THU AND FRI...AND HAVE LOWERED MAX TEMPS A BIT FOR THOSE
DAYS. DID NOT WANT TO MAKE TOO LARGE OF AN ADJUSTMENT IN TEMPS JUST
YET IN THE EVENT THAT WE SHOULD HAVE YINGED WHEN WE ENDED UP YANGING
INSTEAD. UPPER LEVEL SHORTWAVE TROF TO SLIDE E OF FCST AREA THU
NIGHT AND FRI...AND HAVE LEFT RESIDUAL SLGT CHC POPS THRU FRI
NIGHT DUE TO RETURN TO NW FLOW ALOFT WHICH MAY STEER ANY STORMS
THAT MANAGE TO FORM OVER HIGHER TERRAIN OF CO/NM IN OUR DIRECTION.
WARMER TEMPS SEEN FOR THE WEEKEND TO AROUND SEASONAL NORMALS FOR
MID TO LATE AUGUST. APPEARS A PATTERN CHANGE MAY OCCUR EARLY TO
MIDDLE PART OF NEXT WEEK AS AN UPPER TROF EVOLVES OVER WRN US.
MEDIUM RANGE MODELS HAVING DIFFICULTY WITH THIS CHANGE WITH
RESPECT TO STRENGTH AND POSITION OF WRN TROF SO BELIEVE IT IS BEST
TO LEAVE PREVIOUS PCKG INTACT AND WAIT FOR BETTER MODEL AGREEMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     62  77  56  81 /  50  50  30  20
BEAVER       60  74  59  78 /  50  50  40  20
BOISE CITY   59  70  53  78 /  50  50  30  20
BORGER       62  76  58  80 /  50  50  30  20
BOYS RANCH   63  73  56  80 /  50  50  30  20
CANYON       63  77  55  81 /  50  50  30  20
CLARENDON    66  81  62  82 /  50  50  30  20
DALHART      61  72  53  79 /  50  50  30  20
GUYMON       61  74  56  79 /  50  50  40  20
HEREFORD     62  78  55  81 /  50  50  30  20
LIPSCOMB     62  78  60  80 /  50  50  40  20
PAMPA        63  78  58  81 /  50  50  30  20
SHAMROCK     67  82  61  82 /  50  50  30  20
WELLINGTON   68  83  62  82 /  50  50  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

ANDRADE
Hazardous weather outlook, Aug 18, 1:00 PM CDT, 4 hours 51 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED AUG 18 2004

OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE OKLAHOMA AND TEXAS PANHANDLES DURING THE AFTERNOON AND NIGHTTIME
HOURS EACH DAY...WITH MOST STORMS EXPECTED TO REMAIN BELOW SEVERE
LIMITS. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NUNEZ

In the hours before

Special weather statement, Aug 18, 5:36 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
536 PM CDT WED AUG 18 2004

OKZ001-002-TXZ001-002-006-190000-
CIMARRON-DALLAM-HARTLEY-SHERMAN-TEXAS-
536 PM CDT WED AUG 18 2004

A CLUSTER OF THUNDERSTORMS WILL ONLY MOVE EAST AT 5 MILES ACROSS
CIMARRON AND TEXAS COUNTIES IN THE OKLAHOMA PANHANDLE THROUGH
EARLY THIS EVENING. HAIL...STRONG WINDS TO 45 MILES AN HOUR AND
HEAVY RAIN WILL BE FOUND WITH THESE STORMS. A FUNNEL CLOUD HAS ALSO
BEEN REPORTED WITH THE STORMS NEAR BOISE CITY.

OTHER STRONG THUNDERSTORMS WILL MOVE EAST INTO DALLAM AND HARTLEY
COUNTIES EARLY THIS EVENING. THESE STORMS WILL ALSO BE CAPABLE OF
PRODUCING HAIL...STRONG WINDS AND HEAVY RAIN. TEXLINE...DALHART...
HARTLEY AND STRATFORD WILL BE AFFECTED BY THESE STORMS THROUGH MUCH
OF THE EVENING.

GOEHRING

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.